Alert archive / Maine / Wind Chill Advisories in 2021

Wind Chill Advisory 7, NWS Gray, ME

March 14, 2021Franklin County, Oxford County, Somerset County, Maine; Coos County, Grafton County, New Hampshire

NWS Gray, ME issued this wind chill advisory at Mar 14, 2021, 3:24 AM EDT for Franklin County, Oxford County, Somerset County, Maine; Coos County, Grafton County, New Hampshire. It took effect at Mar 15, 2021, 12:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2021, 3:24 AM EDT (07:24 UTC)
In effect from
Mar 15, 2021, 12:00 AM EDT
Expired
Mar 15, 2021, 12:00 PM EDT
In force
12 hr
Issued by
NWS Gray, ME

Counties Franklin County, ME, Oxford County, ME, Somerset County, ME, Coos County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 104 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 7.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2021-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2021-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WWUS41 KGYX 140724
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
324 AM EDT Sun Mar 14 2021

...LOW WINDCHILLS EXPECTED OVERNIGHT...

.Another blast of Arctic air will move into the region tonight 
bringing wind chills as low as 30 below due to temperatures near 
zero and winds gusting 20 to 30 mph.

MEZ007>009-NHZ001-002-141530-
/O.NEW.KGYX.WC.Y.0007.210315T0400Z-210315T1600Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
Including the cities of Lancaster, Upton, Wilsons Mills,
Phillips, Millsfield, Bingham, Berlin, Jackman, Colebrook, Avon,
Seboomook, Pittston Farm, Roxbury, Moosehead, Errol, Oquossoc,
Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm,
Rangeley, Byron, Andover, Milan, New Portland, York Pond, Dummer,
and Brassua
324 AM EDT Sun Mar 14 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT 
MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 30 
  below zero.

* WHERE...In New Hampshire, Northern Coos and Southern Coos 
  Counties. In Maine, Central Somerset, Northern Franklin and 
  Northern Oxford Counties.

* WHEN...From Midnight tonight to Noon EDT Monday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MBC
3 follow-up statements
111 
WWUS41 KGYX 141847
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
247 PM EDT Sun Mar 14 2021

NHZ003-150900-
/O.EXA.KGYX.WC.Y.0007.210315T0400Z-210315T1600Z/
Northern Grafton-
Including the cities of Lincoln, Thornton, Woodstock, Littleton,
Bethlehem, Waterville Valley, and Sugar Hill
247 PM EDT Sun Mar 14 2021

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EDT 
MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 25 
  below zero.

* WHERE...Northern Grafton County.

* WHEN...From Midnight tonight to Noon EDT Monday.

* IMPACTS...The cold wind chills could cause frostbite on exposed 
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

MEZ007>009-NHZ001-002-150900-
/O.CON.KGYX.WC.Y.0007.210315T0400Z-210315T1600Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-
Including the cities of Lancaster, Upton, Wilsons Mills,
Phillips, Millsfield, Bingham, Berlin, Jackman, Colebrook, Avon,
Seboomook, Pittston Farm, Roxbury, Moosehead, Errol, Oquossoc,
Kingfield, Davis, Long Pond, Coburn Gore, Middle Dam, South Arm,
Rangeley, Byron, Andover, Milan, New Portland, York Pond, Dummer,
and Brassua
247 PM EDT Sun Mar 14 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 
NOON EDT MONDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 30 
  below zero.

* WHERE...In New Hampshire, Northern Coos and Southern Coos 
  Counties. In Maine, Central Somerset, Northern Franklin and 
  Northern Oxford Counties.

* WHEN...From Midnight tonight to Noon EDT Monday.

* IMPACTS...The dangerously cold wind chills could cause frostbite 
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

DS
316 
WWUS41 KGYX 150706
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
306 AM EDT Mon Mar 15 2021

...LOW WINDCHILLS EXPECTED OVERNIGHT...

.Another blast of Arctic air moved into the region tonight bringing 
wind chills as low as 30 below due to temperatures near zero and 
winds gusting 20 to 30 mph.

MEZ007>009-NHZ001>003-151515-
/O.CON.KGYX.WC.Y.0007.000000T0000Z-210315T1600Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
Including the cities of Lancaster, Upton, Thornton, Wilsons
Mills, Woodstock, Phillips, Sugar Hill, Millsfield, Bingham,
Littleton, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston
Farm, Lincoln, Roxbury, Moosehead, Errol, Oquossoc, Kingfield,
Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley,
Byron, Andover, Milan, Bethlehem, New Portland, York Pond,
Dummer, Waterville Valley, and Brassua
306 AM EDT Mon Mar 15 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 30 below zero.

* WHERE...Portions of west central and western Maine. Portions of 
  northern New Hampshire.

* WHEN...Until Noon EDT today.

* IMPACTS...The cold wind chills could cause frostbite on exposed 
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$


MBC
140 
WWUS41 KGYX 151357
WSWGYX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Gray ME
957 AM EDT Mon Mar 15 2021

MEZ007>009-NHZ001>003-151600-
/O.CON.KGYX.WC.Y.0007.000000T0000Z-210315T1600Z/
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-
Including the cities of Lancaster, Upton, Thornton, Wilsons
Mills, Woodstock, Phillips, Sugar Hill, Millsfield, Bingham,
Littleton, Berlin, Jackman, Colebrook, Avon, Seboomook, Pittston
Farm, Lincoln, Roxbury, Moosehead, Errol, Oquossoc, Kingfield,
Davis, Long Pond, Coburn Gore, Middle Dam, South Arm, Rangeley,
Byron, Andover, Milan, Bethlehem, New Portland, York Pond,
Dummer, Waterville Valley, and Brassua
957 AM EDT Mon Mar 15 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Very cold wind chills. Wind chills as low as 25 below zero.

* WHERE...Portions of west central and western Maine. Portions of 
  northern New Hampshire.

* WHEN...Until Noon EDT today.

* IMPACTS...The cold wind chills could cause frostbite on exposed 
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a 
hat, and gloves.

&&

$$

JC

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind chill advisory went out at Mar 13, 11:40 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 13, 11:40 PM EST, 2 hours 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1140 PM EST Sat Mar 13 2021

.SYNOPSIS...
An Arctic front arrives on Sunday bringing even colder air and
more wind. Some snow showers and possibly a snow squall are
also possible during the afternoon although significant
accumulation is not expected. Very cold wind chill values will
also be observed especially Sunday night into Monday. Winds
finally begin to die down on Monday as high pressure builds in
from the west. Temperatures gradually rebound during the middle
of the week before the next storm system brings a chance of
precipitation by the end of the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Update...Mostly minor changes to adjust for latest trends in
temps and PoP via radar.

Previous discussion...Winds will continue their downward trend
into tonight. The next short wave to impact the area is now near
the south shore of Hudson's Bay. Current GOES-16 visible
satellite shows some high cirrus streaming southeastward in
Quebec associated with this short wave. Clouds will increase
across the north tonight as this wave approaches with snow
showers developing late this evening in the mountains to the
International Border. Lows tonight will range from the teens
north to upper 20s south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
*Snow squalls and gusty snow showers may bring potential travel
 impacts tomorrow*

Potent vort max and Arctic front will drop south from Canada
tomorrow morning as a H5 trough swings through the area. There
is a solid signal for snow squalls tomorrow as H5 temperatures
in the -25C to -30C range will drop by 10C to the -35C to -40C
range tomorrow afternoon as the trough axis crosses the area.
Model soundings show steepening low level lapse rates tomorrow
afternoon approaching 9C/km in the surface to 3km layer. CAMs
are also showing surface CAPE values approaching 100 J/kg and
cover the entire forecast area with snow squall parameter values
in the to 2-5 range. High temperatures south of the mountains
will be in the mid 30s to low 40s and with the passage of the
Arctic front they will crash into the teens and low 20s during
the evening highlighting the potential for flash freezes on
roadways. Froude numbers will be between 1-2 tonight into early
morning so am expecting snow showers to be confined to the
mountains for the first part of tomorrow. By mid-day tomorrow
flow will become unblocked as Froude numbers jump and am
expecting snow showers and squalls to be able to track all the
way to the coast from noon to around 7PM.

Winds will also be gusty tomorrow with the front and behind the
front. Model soundings show good mixing up to 800 mb, although
unlike the winds last night the winds aloft are weaker so am
expecting peak wind gusts under Wind Advisory criteria with gusts in
the 30 to 40 mph range. Chances for snow showers/squalls drop off
late tomorrow evening downstream of the mountains with upslope snow
showers continuing in the mountains overnight. Much colder air will
have entered the region tomorrow night with H8 temperatures dropping
to -20C to -25C. This will lead to lows ranging from below zero
north to the single digits south. Winds will remain elevated
enough tomorrow night to bring wind chills below -25F by Monday
morning in the mountains to the International Border. Have held
off on Wind Chill advisories with this package for early Monday
morning due to the potential for guidance to come in higher for
wind gusts tomorrow afternoon warranting a Wind Advisory.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
With the upper level low to our east, the northwesterly gradient
will be aligned through a deep layer on Monday. Therefore gusty
winds will continue across the region during the day.
Temperatures will be well below normal for this time of the year
with teens in the north and lower to mid 20s in the south.

Models are in disagreement as to how fast the surface ridge
builds east and parks itself over the region Monday night. In
any case, with mainly clear skies, light winds and low dew
points, expect radiational cooling to be an issue. In fact, we
are currently forecasting some areas to be within a few degrees
of the all-time low temperature record for Tuesday morning.

Dry conditions will continue through the midweek period, however
a few flurries are possible with a very weak short wave Tuesday
night. Temperatures will moderate as well to around normal for
this time of the year as winds back to the west and southwest
with time.

The Rockies snowstorm will continue to move east throughout the
week. The 12Z model runs continue to have disagreement from
model to model and run to run as to where this system tracks
late in the week. Model ensemble means continue to track the
system well to our south Thursday night, similar to the
operational Canadian and Euro solutions. Have leaned towards a
colder scenario, cooler than NBM for late in the week.
Precipitation amounts may be cut down by the lack of wrap around
moisture expected with this system. In fact, as the northern jet
picks up the upper level low, the system becomes increasingly
sheared with time.

More cold air will follow this system before warm air invades
much of the CONUS as we head into mid to late March.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Short Term...Gusty W to NW winds will relax some tonight with
mainly VFR. Developing -SHSN in the mountains tonight will
bring periods of MVFR to IFR at KHIE through tomorrow night.
Arctic front crosses the area tomorrow bringing SHSN with the
potential for a few snow squalls downstream of the mountains.
VFR will likely prevail at all terminals, except for
restrictions in passing squalls and SHSN. NW winds will be gusty
again tomorrow with some drop in winds tomorrow night.

Long Term...Strong northwesterly winds will continue into
Monday at all sites. Otherwise, VFR conditions will prevail for
the middle of the work week, however a stray flurry is possible
Tuesday night. Low pressure will pass to our south Thursday into
Friday. Rain may end as snow in many areas with IFR and MVFR
conditions possible.

&&

.MARINE...
Short Term...Winds will gust to 25 kts tonight and will reach
Gale force by tomorrow morning. NW winds will gust to Gale
force through Monday morning with 5ft seas building to 7 ft by
tomorrow night along the outer waters.

Long Term...Gale force conditions will likely continue into
Monday as a strong northwesterly gradient remains aligned
through a deep layer. Winds decrease thereafter. Late in the
week, a gusty northeasterly gradient will develop as low
pressure passes by to our south.

&&

.CLIMATE...
Several rounds of Arctic cold will keep temperatures below
normal for several days. By early next week we could challenge
record low temperatures. The coldest temperatures will likely
be Tuesday morning and if conditions align just right then
record low temperatures are possible. Here's a look at the
record lows for that day.

               Monday, March 15, 2021
           REC COLD HIGH   PROB OF BREAKING
PORTLAND    23 in 1993   Moderate chance of breaking record
CONCORD     21 in 1906   Low chance of breaking record
AUGUSTA     20 in 1993   Moderate chance of breaking record

               Tuesday, March 16, 2021
            REC LOW      PROB OF BREAKING
PORTLAND    5 in 1956  Low chance of breaking record
CONCORD     0 in 1869  Low chance of breaking record
AUGUSTA     4 in 1956  Low chance of breaking record

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Warning from 8 AM Sunday to 11 AM EDT Monday for
     ANZ150>154.

&&

NEAR TERM...Legro
Hazardous weather outlook, Mar 13, 3:57 PM EST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
357 PM EST Sat Mar 13 2021

MEZ012>014-018>028-033-NHZ005>015-142100-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
357 PM EST Sat Mar 13 2021

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds increase again on Sunday as more Arctic air pours
into the area. Wind gusts may approach Wind Advisory levels.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-142100-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
357 PM EST Sat Mar 13 2021

...GALE WARNING IN EFFECT FROM 8 AM SUNDAY TO 11 AM EDT MONDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning. Moderate freezing spray expected Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-NHZ001>004-142100-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-
357 PM EST Sat Mar 13 2021

This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds increase again on Sunday as more Arctic air pours
into the area bringing with it snow showers a possibly a few snow
squalls. Wind gusts may approach Wind Advisory levels. Dangerously
cold wind chill values are expected Monday night into Tuesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:25 AM EDTHeavy Freezing Spray AdvisoryGYX51 hr
Mar 14, 1:03 PM EDTSpecial Weather StatementGYXAndroscoggin, Oxford42 min
Mar 14, 1:51 PM EDTSpecial Weather StatementGYXAndroscoggin, Kennebec, Waldo39 min
Mar 14, 2:28 PM EDTSpecial Weather StatementGYXCumberland47 min
Mar 14, 2:44 PM EDTSpecial Weather StatementGYXAndroscoggin31 min
Mar 14, 5:54 PM EDTSpecial Weather StatementGYXLincoln51 min
Mar 14, 1:18 PM EDTSpecial Weather StatementGYXRockingham42 min
Mar 14, 1:54 PM EDTSpecial Weather StatementGYXRockingham51 min
Mar 14, 1:57 PM EDTSpecial Weather StatementGYXRockingham48 min
Mar 14, 2:37 PM EDTSpecial Weather StatementGYXHillsborough23 min

Nearby

Wind Chill Advisories in Maine, 2021Wind Chill Advisories in New Hampshire, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.